Tennessee, 2012

Hail and Damaging Winds in Tennessee, July 17, 2012

July 17, 2012 · NWS MRX · 3 events in 2 counties and zones

Warm and moist air across the Southern Appalachian region allowed the atmosphere to become moderately unstable during the afternoon across Central East and Southeast Tennessee. Severe weather reports included both wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Warm and moist air across the Southern Appalachian region allowed the atmosphere to become moderately unstable during the afternoon across Central East and Southeast Tennessee. Severe weather reports included both wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 17, 12:37 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 17, 12:37 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT TUE JUL 17 2012

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO BE THE PREDOMINANT FLIGHT CATEGORY
AT EACH TERMINAL THIS AFTERNOON AND EVENING. HOWEVER...SOME SCT
TSRA WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION THROUGH
02Z OR SO...AND THUS HAVE INCLUDED A VCTS AT EACH SITE RESPECTIVELY
DURING THIS TIME PERIOD. LATE TONIGHT...FOG DEVELOPMENT IS
EXPECTED...PARTICULARLY AT KTRI WHERE IT COULD BECOME LOCALLY DENSE
BTWN 09-12Z...REDUCING VIS/CIGS TO IFR/LIFR LEVELS. ANY FOG WILL
DISSIPATE AFTER SUNRISE...RESULTING IN A RETURN TO VFR CONDITIONS
THROUGH THE REMAINDER OF THE PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

AMP
Hazardous weather outlook, Jul 17, 4:51 AM EST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 AM EDT TUE JUL 17 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
551 AM EDT TUE JUL 17 2012 /451 AM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY
HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
ANTICIPATED EACH DAY THROUGH THE UPCOMING WEEK. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE PRIMARY THREATS
BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN-BURST WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 10:50 AM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EDT TUE JUL 17 2012

TNZ039-040-070-171630-
HAMBLEN TN-JEFFERSON TN-NORTHWEST COCKE TN-
1150 AM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR COCKE...EASTERN JEFFERSON AND
HAMBLEN COUNTIES UNTIL 1230 PM EDT...

AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MORRISTOWN...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITE PINE AND
LOWLAND.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS
Special weather statement, Jul 17, 1:29 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT TUE JUL 17 2012

TNZ036-069-171915-
ANDERSON TN-KNOX TN-
229 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL
315 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLINTON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOXVILLE...POWELL...
KARNS AND BEARDEN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS

The radar

The Knoxville radar (KMRX), 58 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Knox

When
July 17, 1:50 PM EST
Where
Knox County, Powell
Measured
1 in hail
Reported by
Public
Coordinates
36.030, -84.030

Quarter size hail was reported at Powell.

Thunderstorm Wind, Monroe

When
July 17, 3:20 PM EST
Where
Monroe County, 0.69 mi S of Riverside
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.510, -84.230

One tree was reported down six miles south of Vonore.

Thunderstorm Wind, Monroe

When
July 17, 3:40 PM EST
Where
Monroe County, 1.32 mi WSW of Mt Harmony
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.370, -84.370

One tree was reported down four miles west of Tellico Plains.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389849, 389856, 389860.